Wildfire, Latimer
- When
- April 7, 11:00 AM CST to April 14, 10:00 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong wind, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early to mid April. Numerous wildfires occurred during this period, but the largest fires burned over 2000 acres in Cherokee County, burned over 1400 acres in Latimer County,…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong wind, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early to mid April. Numerous wildfires occurred during this period, but the largest fires burned over 2000 acres in Cherokee County, burned over 1400 acres in Latimer County, and burned over 1000 acres and a home in Adair County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 7, 10:22 AM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1122 AM CDT Fri Apr 7 2023 ...New AVIATION... .SHORT TERM... (The rest of today) Issued at 1015 AM CDT Fri Apr 7 2023 The forecast is on track and no additional updates are planned. Mid and high cloudiness will continue to move across most of the area along and southeast of I-44, with surface high pressure centered in the Great Lakes region, but extending into Oklahoma, keeping winds easterly. Afternoon temperatures near to just below normal will exist, as parts of northeast Oklahoma see the higher values due largely to less cloud cover. && .LONG TERM... (Tonight through Thursday) Issued at 315 AM CDT Fri Apr 7 2023 Milder lows tonight expected and not expecting another freeze at this time. There are a few hints in the data of large moisture plume to the southeast momentarily shifting far enough north for a slight chance of showers near the Red River tonight, otherwise dry and mild weather will continue through the weekend with a slight warming trend. Models continue trend of cutting off a weak upper low across the Central/Southern Plains by Monday, with at least modest chances of showers and possibly a few thunderstorms, with POPs favored more across western areas for a change. Unfortunately amounts do not look significant at this time. More robust warming trend expected to take place next week with increasing south winds, potentially leading to some degree of fire weather concerns across drought-plagued areas of northeast OK. && .AVIATION... (18Z TAFS) Issued at 1120 AM CDT Fri Apr 7 2023 VFR conditions with mainly high cloud and easterly winds will prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... TUL 67 40 69 45 / 0 0 0 0 FSM 66 45 69 49 / 0 0 0 0 MLC 65 43 68 47 / 0 0 0 0 BVO 68 34 69 40 / 0 0 0 0 FYV 65 36 68 44 / 0 0 0 0 BYV 62 37 65 43 / 0 0 0 0 MKO 67 40 69 47 / 0 0 0 0 MIO 65 37 67 43 / 0 0 0 0 F10 66 40 67 45 / 0 0 0 0 HHW 63 48 68 48 / 10 20 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...22 LONG TERM....14 AVIATION...22
Hazardous Weather Outlook National Weather Service Tulsa OK 500 AM CDT Fri Apr 7 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 500 AM CDT Fri Apr 7 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. FIRE WEATHER DANGER. RISK...Limited. AREA...West of Highway 75 in Northeast Oklahoma. ONSET...This Afternoon. DISCUSSION... Relative humidity will fall to less than 25 percent this afternoon in much of the area. While wind speeds will remain reactively light, a limited fire spread potential will develop in parts of northeast Oklahoma where drought persists. Conditions will quickly improve during the evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY and SUNDAY...No Hazards. MONDAY...Thunderstorm Potential. TUESDAY and WEDNESDAY...No Hazards. THURSDAY...High Wind Potential. EXTENDED DISCUSSION... Rain chances along with isolated thunderstorm chances become possible Monday into Monday night as a low pressure system drops southeast through the region. At this time severe weather is not anticipated. Limited fire weather concerns are possible each afternoon into the weekend with a notable uptick in the fire weather danger Tuesday and Wednesday, mainly focused in areas with ongoing drought conditions. Southerly winds are forecast to gust 15 to around 25 mph with minimum relative humidities dropping to around 35 to 40 percent each afternoon Tuesday and Wednesday. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089539, 1089540, 1089541.